Does Lopid (Gemfibrozil) make one's cholesterol values worse?
I'm a 45 yo Indian male, with no previous history of CVD and Diabetes. Am 220 pounds and 6 ft tall. To lower my cholesterol values, I have been using Lopid (Gemfibrozil, 300 mg dosage, ) and my cholesterol values have gotten worse since then (Cholesterol – 214 (Prior to taking Lopid) to 246 (current), Triglycerides – 581 to 800 mg/dl now, HDL – 38 mg/dl to 26 mg/dl now, LDL – 60 mg/dl now); Is the drug messing with me? I have reduced my intake of meat, sugar and fatty products as well as alcohol. I do not smoke. I have been on the pill for the past 45 days. Would appreciate if you share your thoughts on what has gone wrong? Should I rush to a diabetologist?
Gemfibrozil is a medication that is used most often in cases where the triglycerides are elevated, as they are in your case. The medication also tends to raise HDL levels (the "good" cholesterol), whereas effects on LDL (the "bad" cholesterol) are less predictable. In addition to taking a triglyceride lowering medication, it is also important to work on life style factors when dealing with high triglycerides. It sounds like you are already working on this, which is excellent, but there is probably more to be done. Alcohol consumption is strongly associated with elevated triglycerides, and completely eliminating your alcohol intake might help. Also, having a visit with a nutritionist to formally evaluate your dietary plan would be helpful, just to see if there is anything else you can do to further refine your diet plan. Finally, exercise is very critical, as some degree of weight loss would probably have an excellent effect on your triglycerides. I would not rush off to see a specialist yet, since it seems like you have just started on this plan. Rather, followup with your primary care doctor, who should be able to guide you through this process and refer you to a specialist when and if that does become necessary. Please see your doctor soon.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
Need More Info?